Oklahoma, 2008Heavy Snow and Winter Weather in Oklahoma, March 6 to 7, 2008
March 6 to 7, 2008 · NWS OUN · 14 events in 8 counties and zones
A rapidly developing storm system moved over the southern plains, with moderate to heavy snowfall occurring in southern and southeast Oklahoma. Although temperatures began the morning in the middle to upper 30s, temperatures quickly cooled into the lower 30s as moderate to heavy snowfall began.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rapidly developing storm system moved over the southern plains, with moderate to heavy snowfall occurring in southern and southeast Oklahoma. Although temperatures began the morning in the middle to upper 30s, temperatures quickly cooled into the lower 30s as moderate to heavy snowfall began. The storm system continued its intensification as it moved into eastern Oklahoma and western Arkansas, with the snowfall intensity also increasing. Snowfall totals of 4 to 8 inches were common over the southeast third of Oklahoma, with locally higher amounts of 10 inches. As expected with the heavy snowfall, traffic on area roadways was significantly slowed, with a few minor accidents. Monetary damages were estimated.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 6, 10:31 AM CST, 29 minutes earlier.
Area forecast discussion, Mar 6, 10:31 AM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1031 AM CST THU MAR 6 2008
.DISCUSSION...
SHORT-RANGE MODELS CONTINUE TO NARROW THE EXPECTED REGION OF HEAVY
SNOW FOR TODAY/TONIGHT. BASED ON THIS... PLUS THE TRENDS BEGINNING
TO SHOW ON RADAR... WE HAVE DROPPED THREE ADDITIONAL COUNTIES IN
CENTRAL OKLAHOMA FROM THE WINTER STORM WARNING... AND PLACED THEM
IN THE WINTER WEATHER ADVISORY. AS CONFIDENCE INCREASES IN THE
GEOGRAPHIC DETAILS OF THIS EVENT... WE MAY BE ABLE TO MAKE A FEW
ADDITIONAL ADJUSTMENTS AS THE DAY PROGRESSES. IT CURRENTLY APPEARS
THAT THE HEAVY SNOWFALL AREA WILL BE SOUTHEAST OF A LINE FROM
WAURIKA... TO PAULS VALLEY... TO WEWOKA AND HOLDENVILLE. IT IS
POSSIBLE THAT CLAY COUNTY TEXAS MAY SEE SOME SIGNFICANT SNOWFALL
AS WELL... BUT CURRENT INDICATIONS SUGGEST THAT THE DURATION OF
SNOWFALL WILL HOLD TOTALS DOWN TO ADVISORY LEVELS. CONVECTION
ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA WILL GREATLY COMPLICATE
FINAL SNOWFALL TOTALS... IN THAT IT IS QUITE LIKELY THAT A FEW
LOCATIONS WILL RECEIVE VERY LARGE SNOWFALL TOTALS... WHILE JUST A
FEW MILES AWAY... MUCH LOWER AMOUNTS WILL OCCUR.
IN GENERAL... THE FORECAST LOOKS GOOD AS IT STANDS... ALTHOUGH
MINOR ADJUSTMENTS WILL LIKELY BE NEEDED FROM TIME TO TIME.
&&
.PREV DISCUSSION... /ISSUED 426 AM CST THU MAR 6 2008/
DISCUSSION...
QUITE A CHANGE IN THE SCENARIO SINCE THE 05/00Z MODEL SUITE
YESTERDAY MORNING. UPPER STORM SYSTEM TO THE WEST IS EXPECTED TO
SWEEP ACROSS NORTH TEXAS TODAY AND TONIGHT WITH MORE FORCING THAN
WAS EXPECTED A DAY OR TWO AGO... SO SOME AREAS OF LOCALLY HEAVY
SNOW EXPECTED IN THE SOUTHEAST. THERE ARE A COUPLE OF ISSUES
THOUGH. FIRST ARE THE MODEL DIFFERENCES. ECMWF STILL KEEPS PRECIP
AMOUNTS SIGNIFICANTLY LESS THAN NAM OR GFS. 06Z NAM HAS ALSO
BACKED OFF CONSIDERABLY ACROSS CENTRAL AND SOUTHWEST OKLAHOMA.
OTHER ISSUE IS THE SENSE THAT THE MODELS ARE SATURATING THE LOW
LEVEL AIR RATHER QUICKLY. SO THINK THAT MAX SNOW AMOUNTS IN THE
NAM AND GFS ARE SIGNIFICANTLY HIGH. THE RADAR ECHOES CURRENTLY OUT
IN THE TEXAS PANHANDLE ARE STILL FALLING INTO LOW LEVEL DRY AIR
AND HAVE NOT SEEN MANY OBS OF PRECIP REACHING THE GROUND YET IN
TEXAS. THAT SAID... IT STILL LOOKS LIKE A GOOD SHOT OF MODERATE
TO HEAVY PRECIPITATION THIS AFTERNOON AND EVENING ACROSS THE
SOUTHEAST.
EXPECT THAT THERE WILL BE A TIGHT GRADIENT ON THE NORTHWESTERN
SIDE OF THE HEAVY PRECIPITATION AREA AS LOW LEVEL /SURFACE TO
ABOVE 850 MB/ COLD FRONT CONTINUES TO FILTER DRIER AIR INTO THE
AREA. BUT THE FRONT ABOVE THE SURFACE LOOKS TO GET REORIENTED TO A
MORE NNE-SSW ORIENTATION AS THE STORM SYSTEM APPROACHES THE AREA.
TO THE EAST OF THIS FRONT... A DECENT FETCH OF MOISTURE IS
AVAILABLE TO TRANSPORT NORTH... ESPECIALLY SEEN ON THE 295K
ISENTROPIC SURFACE. SO THE QUESTION IS HOW FAR NORTH AND NORTHWEST
THIS MOIST CONVEYOR WILL BE ABLE TO TRANSPORT MOISTURE. GIVEN THE
EXPECTED TRACK OF THE LOW... IT LOOKS LESS LIKELY THAT THE BEST
MOISTURE TRANSPORT WILL REACH THE LATITUDE OF THE OKC METRO AND
FOR THAT REASON HAVE DOWNGRADED THE WARNING TO AN ADVISORY IN
OKLAHOMA AND LINCOLN COUNTIES. SNOW GRADIENT MAY SET UP FAR ENOUGH
SOUTHEAST THAT SOME AREAS OF THE WINTER WEATHER ADVISORY MAY NOT
GET MUCH SNOW... BUT WILL KEEP ADVISORY UP AND LET DAY SHIFT WATCH
HOW THE SITUATION IS EVOLVING AND MAKE ANY NECESSARY ADJUSTMENTS
TO THE HEADLINES.
THE OTHER ITEM OF CONCERN FOR TODAY WILL BE PRECIPITATION TYPE IN
THE SOUTH. ALTHOUGH THE TREND WILL BE TOWARD SNOW IN MOST AREAS
AS THE STORM APPROACHES... STILL MAY BE WARM ENOUGH TO SEE RAIN IN
THE SOUTHEAST DURING THE FIRST PERIOD. SOUTHERLY WINDS ABOVE THE
SURFACE INTO SOUTHEAST OKLAHOMA MAY ALSO ALLOW ENOUGH OF A WARM
NOSE TEMPORARILY TO ALLOW SOME SLEET AS WELL. THIS EVENING THE
LIFT IS MAXIMIZED IN THE SOUTHEAST AND TEMPERATURES WILL COOL
ENOUGH FOR SNOW. HAVE UPGRADED THE WINTER STORM WATCH TO A WARNING
IN THE SOUTHEAST AS IT LOOKS LIKE THERE WILL BE SUFFICIENT QPF FOR
4 PLUS INCHES... ALTHOUGH THE CHANGEOVER TO SNOW MAY NOT HAPPEN UNTIL
LATE THIS AFTERNOON OR THIS EVENING. SNOW TAPERS OFF TOMORROW AS
STORM SYSTEM MOVES EAST... BUT WILL KEEP CHANCE POPS IN THE
SOUTHEAST INTO TOMORROW MORNING.
&&
.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK 35 28 40 22 / 80 50 20 10
HOBART OK 37 27 44 24 / 60 20 20 10
WICHITA FALLS TX 37 29 46 25 / 80 50 20 10
GAGE OK 43 24 40 22 / 20 10 10 10
PONCA CITY OK 40 26 37 19 / 20 20 20 10
DURANT OK 39 29 41 23 / 100 100 40 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR OKZ019-
020-023>029-035>038-044.
WINTER STORM WARNING UNTIL 6 AM CST FRIDAY FOR OKZ030>032-
039>043-045>048-050>052.
TX...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR
TXZ083>090.
&&
23/06Hazardous weather outlook, Mar 6, 6:00 AM CST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
600 AM CST THU MAR 6 2008
OKZ004>048-050>052-TXZ083>090-061800-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
600 AM CST THU MAR 6 2008
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A STRONG STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST TODAY AND TONIGHT. A COLD AND STABLE AIRMASS HAS MOVED ACROSS
THE AREA... BUT SOME ELEVATED INSTABILITY OVER SOUTHEAST OKLAHOMA
MAY ALLOW FOR SOME ISOLATED THUNDERSTORMS THIS AFTERNOON OR EVENING.
ANY THUNDERSTORMS WILL REMAIN BELOW SEVERE LIMITS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY MAR 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...LESS THAN 5 PERCENT.
OTHER HAZARDOUS WEATHER...
THE STRONG STORM SYSTEM WILL BRING AREAS OF MODERATE TO HEAVY SNOW
TO PORTIONS OF THE AREA... ESPECIALLY ACROSS SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA. WINTER STORM WARNING AND WINTER WEATHER
ADVISORIES ARE IN EFFECT. PLEASE REFER TO THE LATEST VERSION
OF THIS PRODUCT FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
NONE.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.Heavy Snow, Love
- When
- March 6, 11:00 AM CST to 5:00 PM CST
- Where
- Love forecast zone
- Reported by
- Public
- Coordinates
- 33.950, -97.244 (the zone’s center; the record gives no point)
Between 5 and 6 inches of snow was measured at the Thackerville Travel Plaza.
Heavy Snow, Bryan
- When
- March 6, 12:00 PM CST to March 7, 6:00 AM CST
- Where
- Bryan forecast zone
- Reported by
- Public
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Six inches of snow was measured 3 miles south of Kemp.
Heavy Snow, Johnston
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- Public
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Five inches of snow was measured in Nida.
Heavy Snow, Atoka
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Public
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Between 4 and 5 inches of snow was measured at McGee Creek Lake.
Heavy Snow, Marshall
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- Public
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
Four inches of snow was measured in and around the Kingston area.
Heavy Snow, Bryan
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Bryan forecast zone
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Four inches of snow was measured in Durant. Twelve snow related automobile accidents occurred. State highway 91 in Achille was closed, as well as numerous other county roads. Monetary damages were estimated.
Heavy Snow, Atoka
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Four inches of snow was measured in Lane.
Winter Weather, Johnston
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Johnston forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.317, -96.661 (the zone’s center; the record gives no point)
Three inches of snow was measured in Coleman, with 3.1 inches measured in Tishomingo.
Winter Weather, Atoka
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Atoka forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.374, -96.038 (the zone’s center; the record gives no point)
Three inches of snow was measured in Daisy and Atoka.
Winter Weather, Coal
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Coal forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.588, -96.298 (the zone’s center; the record gives no point)
Three inches of snow was measured in Centrahoma, with 2.1 inches measured 4 miles southwest of Lehigh.
Winter Weather, Hughes
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Hughes forecast zone
- Reported by
- COOP Observer
- Coordinates
- 35.048, -96.250 (the zone’s center; the record gives no point)
Three inches of snow was measured 7 miles southwest of Stuart.
Winter Weather, Pontotoc
- When
- March 6, 12:00 PM CST to 5:00 PM CST
- Where
- Pontotoc forecast zone
- Reported by
- Public
- Coordinates
- 34.728, -96.684 (the zone’s center; the record gives no point)
Two inches of snow was measured 4 miles east of Ada.
Winter Weather, Marshall
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Marshall forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.025, -96.769 (the zone’s center; the record gives no point)
Two inches of snow was measured in Madill.
Winter Weather, Bryan
- When
- March 6, 12:00 PM CST to 9:00 PM CST
- Where
- Bryan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 33.962, -96.260 (the zone’s center; the record gives no point)
Three and a half inches of snow was measured in Yuba.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Florida, March 6, 2008$1.0 million · 1 in hail · 2 events
- Tornado and Flash Flood in Texas, March 6, 2008$20,000 · EF1 · 9 events
- Winter Storm and Winter Weather in Arkansas, March 6 to 7, 200845 events
- Flooding in Indiana, March 6 to 31, 2008$55,000 · 4 events
- Flooding in Indiana, March 6 to 12, 2008$51,000 · 4 events
- Winter Weather in Arkansas, March 6 to 7, 20081 injured · $10,000 · 14 events
- Hail and Lightning Strike in Texas, March 6, 2008$15,000 · 1.75 in hail · 3 events
- Winter Storm and Winter Weather in Texas, March 6 to 7, 200811 events
- Winter Storm in Oklahoma, March 6 to 7, 20086 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 6, 20086 events
- Winter Storm in Arkansas, March 6 to 7, 20085 events
- Winter Weather in Texas, March 6, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74432, 74431, 74433, 74434, 74435, 74436, 74437, 74438, 74439, 74440, 74441, 74442, 74443, 74444.